Nursing Notes

November 6, 2009

C. difficile infections in the news

Filed under: Nursing — Shirley @ 3:07 pm
Tags: , ,

As a nurse working in an inpatient psychiatric hospital, I know what the words “c. diff” mean and I also know how infectious the condition is.

This is serious that now the bug has migrated outside of hospitals and out into the communities.  Maybe sending patients home sicker and before treatment has begun to work may play a part here?

So, now we have MRSA that is Vancomycin resistant and C. Difficile, which is so difficult to treat, out in our communities.  What’s next?

__________________________________________

Deadly Stomach Bug Making Inroads Outside Hospitals

 

TUESDAY, Nov. 3 (HealthDay News) — A potentially deadly stomach infection is on the rise outside of hospital settings, especially among the elderly, researchers warn.

The germ that causes the condition, known as Clostridium difficile, can create serious symptoms, including diarrhea and an inflammation of the colon, that can be fatal. The infection can be difficult to treat because the bacteria have become immune to some drugs.

The bacteria have been found mostly in hospitals, nursing homes and similar facilities.

“Recent reports have shown increasing incidence and severity of C. difficile infection, especially in the older population,” Dr. Darrell Pardi, a Mayo Clinic gastroenterologist and senior author of a study on the situation, said in a Mayo news release. “Our study examines why the cases are on the rise and who is getting the infection.”

The findings were presented recently at the American College of Gastroenterology annual meeting, in San Diego.

The researchers examined 385 cases of disease caused by the germ from 1991 to 2005 to see if more were being acquired in places other than a hospital.

They found that people who got sick outside of a hospital were younger — a median of 50 years old versus 72 — and had less severe cases.

“The growing incidence of C. difficile infection in both inpatient and outpatient settings could be linked to the increasing usage of antibiotics and to the possibility that C. difficile may be getting resistant to some of our newer antibiotics,” Pardi said.

Health experts have gotten better at spotting the bacteria in hospitals and nursing homes, he said, but “now doctors and patients need to be more aware that you can get this infection as an outpatient and that a case of diarrhea or abdominal cramps at home could become serious.”

The germ kills an estimated 5,000 people in the United States each year, according to the U.S. Centers for Disease Control and Prevention.

More information

The U.S. Centers for Disease Control and Prevention has more on C. difficile infections.

Read the article on Yahoo here

Reblog this post [with Zemanta]
Advertisements

Leave a Comment »

No comments yet.

RSS feed for comments on this post. TrackBack URI

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: